Drought, Alexander
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Significant improvement in drought conditions occurred during the month of September. Heavy rain from the remnants of Hurricane Isaac at the start of the month was a notable factor.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Significant improvement in drought conditions occurred during the month of September. Heavy rain from the remnants of Hurricane Isaac at the start of the month was a notable factor. The extreme to exceptional summer drought officially ended along and north of Interstate 64. The area of severe drought conditions shrank to include only those counties along the Ohio River. All other areas of southern Illinois improved to moderate drought conditions by month's end. Soil moisture deficits decreased greatly. By the end of September, soil moisture was near normal. Most of the corn crop was either harvested or plowed under, and corn crop losses were expected to be very high. Estimates on soybean crop losses were not available yet. Numerous counties were declared natural disaster areas earlier in the growing season. Pastures improved, but a majority of them remained in poor or very poor condition. Fire danger decreased significantly, and all bans on outdoor burning were lifted. Streamflows were running about normal. At the Carbondale airport, 3.95 inches of rain fell in September, which was about a half inch above normal. The drought began in May and continued into October in most areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 11:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CDT SAT SEP 1 2012
.UPDATE...
ISSUED AT 1251 AM CDT SAT SEP 1 2012
PRELIMINARY THOUGHTS ON THE FORECAST THROUGH TODAY. WATER VAPOR
IMAGERY SHOWS NICE DRY SLOT PUSHING NORTH AND EAST ACROSS SOUTHERN
MISSOURI AT THIS TIME. THIS SHOULD EVENTUALLY PUSH OUR LAST BAND
OF SHOWERS CURRENTLY OVER SOUTHEAST MISSOURI A BIT FARTHER
EAST...POSSIBLY INTO THE PURCHASE AREA BEFORE/AS IT ROTATES NORTHWARD
THROUGH SOUTHERN ILLINOIS DURING THE OVERNIGHT HOURS.
THE PRESENCE OF THE DRY AIR ALOFT WILL RESULT IN DECENT HEATING
OVER SOUTHEAST MISSOURI TODAY...WHICH SHOULD ALLOW FOR DECENT
CONVECTIVE DEVELOPMENT BY MID AFTERNOON. WITH THE STORM CENTER NOT
MOVING MUCH THROUGH TODAY...WOULD EXPECT ANY DIURNAL STORMS TO
ROTATE MAINLY FROM SOUTHEAST MISSOURI THROUGH SOUTHERN ILLINOIS
AGAIN.
FARTHER EAST THERE COULD BE SOME DECENT HEATING AS WELL...BUT NOT
AS CONFIDENT ABOUT IT THERE. THE MODELS WANT TO GENERATE MORE
CLOUD COVER MAYBE SOME SHOWERS IN THE EASTERN HALF OF THE AREA FOR
MUCH OF THE DAY...WHICH WOULD PREVENT DESTABILIZATION. THE MODELS
HAVE BEEN AND CONTINUE TO BE TOO PESSIMISTIC WITH CLOUD COVER...SO
CERTAINLY CANNOT RULE OUT DESTABILIZATION IN THE EAST AS WELL.
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 246 PM CDT FRI AUG 31 2012
LATEST ECMWF AND GFS ARE IN GOOD AGREEMENT ON THE TRACK OF THE
REMNANTS OF ISAAC...TAKING THE LOW JUST WEST OF COLUMBIA MISSOURI BY
12Z SATURDAY...JUST NORTH OF ST. LOUIS BY 12Z SUNDAY...THEN JUST
SOUTH OF TERRA HAUTE INDIANA BY 12Z MONDAY. WHERE THE MODELS
DIVERGE IS ON LOCATION AND AMOUNTS OF HEAVIEST PRECIPITATION. FOR
TODAY INTO TONIGHT...SIGNIFICANT RAINFALL WILL CONTINUE ACROSS OUR
WESTERN MOST COUNTIES...WHICH IS SUPPORTED BY CURRENT RADAR TRENDS
AND THE GFS AND ECMWF. THE BIG MODEL DIFFERENCES OCCUR WHEN GFS
TAKES THE HEAVIEST PRECIP INTO NORTHERN ILLINOIS BY SATURDAY
AFTERNOON...WHILE ECMWF KEEPS THE HEAVIEST BUT MORE REASONABLE
AMOUNTS ACROSS CENTRAL ILLINOIS. THE BEST CHANCES FOR THE MOST
SIGNIFICANT RAINFALL FOR THE MAJORITY OF THE PAH FORECAST AREA
LOOKS TO BE SATURDAY NIGHT INTO SUNDAY NIGHT AS THE LOW FINALLY
TAKES ITS MORE EASTWARD TRACK. AT THIS POINT..PREFER THE ECMWF
SOLUTION WITH BOTH LOCATION AND AMOUNTS OF THE MORE SIGNIFICANT
RAINFALL. TOTAL RAINFALL AMOUNTS GENERALLY IN THE 2 TO 4 INCH
RANGE STILL LOOKS GOOD...WITH THE POTENTIAL FOR A BIT HIGHER
AMOUNTS NORTHWEST OF A LINE FROM DONIPHAN MISSOURI...TO
PERRYVILLE...TO MOUNT VERNON ILLINOIS.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 246 PM CDT FRI AUG 31 2012
THE LATEST MODELING IS SLOWING THE REMNANTS OF ISAAC ON ITS
EASTWARD TRACK ACROSS THE PAH FA...SO THE MAIN CHANGE THIS PACKAGE
IS FOR HIGHER POPS/SLOWER DEPARTURE OF THEM ON MONDAY. AFTER
THAT...THE FORECAST IS BASICALLY UNCHANGED...SAVED FOR MINOR
MASSAGING. IT LOOKS TO US THAT BOTH THE GFS/EURO SOLUTIONS SUGGEST
A DRY WEATHER RETURN BY THURSDAY WITH DRIER NLYS INVADING THE
COLUMN. WE MODERATED WHAT THAT SHOWS TO GO DRY BUT REFRAINED FROM
SIGNIFICANTLY LOWER DEW POINTS AT THIS OFFERING. OTHERWISE A SMALL
DAILY POP CONTINUES TIL THEN...WITH DRY WEATHER FORECAST FOR THE
END OF THE WEEK...AND A SEASONALLY ADJUSTED TAMP DOWN IN
HIGHS/LOWS THEN PER THE LATEST HPC GUIDANCE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1251 AM CDT SAT SEP 1 2012
TRIED TO MOVE THE BAND OF SHOWERS WITH MVFR RAIN FROM KCGI
INITIALLY TO KPAH THROUGH SUNRISE. DO NOT FEEL THAT IT WILL MAKE
IT TO KEVV OR KOWB. WILL LIKELY SEE AT LEAST MVFR CEILINGS AT KCGI
BEHIND THE BAND OF SHOWERS. GRADUALLY BROKE UP THE CEILINGS IN THE
WEST THROUGH THE AFTERNOON AND BROUGHT TS WITH MVFR CONDITIONS IN
A PROB30 GROUP STRADDLING 00Z AT KCGI AND KPAH. ONCE AGAIN COULD
SEE MVFR CEILINGS BEHIND THE CONVECTION VERY LATE IN THE PERIOD.
FARTHER EAST KEPT THE TAFS DRY AND VFR WITH SOME CU DURING THE DAY
AND PLENTY OF MID AND HIGH CLOUD THROUGHOUT THE FORECAST.
HOWEVER...CANNOT RULE OUT SOME SHOWERS OR EVEN A THUNDERSTORM
DURING THE HEAT OF THE DAY AND INTO THE EVENING.
GENERALLY SOUTH WINDS WILL CONTINUE TO BE SUSTAINED 10-15KTS WITH
GUSTS 18-25KTS THROUGH THE PERIOD. THE STRONGEST WINDS SHOULD BE
DURING THE AFTERNOON...ESPECIALLY IF MIXING DEVELOPS AS EXPECTED.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.
MO...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
107>112-114.
IN...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.
KY...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.
&&
UPDATE...DRS
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 511 AM CDT FRI AUG 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 511 AM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN IS EXPECTED...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE HEAVIEST RAIN IS EXPECTED OVER THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI...WHERE 2 TO 3 INCHES IS POSSIBLE BY LATE TONIGHT. PLEASE SEE THE FLOOD POTENTIAL OUTLOOK FOR MORE DETAILS...ISSUED UNDER PRODUCT HEADER ESFPAH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM CARBONDALE TO PADUCAH. IF ISOLATED THUNDERSTORMS DEVELOP...CONDITIONS WILL BE FAVORABLE FOR A FEW TORNADOES OR DAMAGING WIND GUSTS TO ACCOMPANY THE STRONGEST STORMS. THE HIGHEST POTENTIAL FOR STORMS IS THIS AFTERNOON AND EVENING. A LAKE WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT. WINDS OVER OPEN WATER WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO 30 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY HEAVY RAIN WILL CONTINUE ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO SUNDAY. STORM TOTAL RAINFALL MAY AVERAGE 3 TO 4 INCHES...LOCALLY HIGHER OVER THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI. OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA...THE HEAVIEST RAIN WILL OCCUR SATURDAY NIGHT AND SUNDAY. STORM TOTAL RAINFALL WILL BE LOWER IN THOSE AREAS...GENERALLY 1.5 TO 3 INCHES. PLEASE SEE THE FLOOD POTENTIAL OUTLOOK FOR DETAILS. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE TORRENTIAL RAIN AND DANGEROUS LIGHTNING. A LAKE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH SUNDAY FOR GUSTY WINDS ON AREA LAKES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS MAY BE REQUESTED TODAY OR TONIGHT...PRIMARILY WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SPOTTERS ACROSS THE REGION ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAINFALL OR ANY FLOODING THAT MAY BE OBSERVED. MY
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408129, 408130, 408131, 408132, 408133, 408134, 408135, 408136, 408137, 408138, 408139, 408140, 408141, 408142, 408143, 408181, 408182, 408183, 408185.